Abstract Title:

Isoniazid-related hepatic failure in children: a survey of liver transplantation centers.

Abstract Source:

Transplantation. 2007 Jul 27;84(2):173-9. PMID: 17667808

Abstract Author(s):

Steven S Wu, Catherine S Chao, Jorge H Vargas, Harvey L Sharp, Martín G Martín, Sue V McDiarmid, Frank R Sinatra, Marvin E Ament

Article Affiliation:

Department of Pediatrics, Division of Gastroenterology and Nutrition, Mattel Children's Hospital/David Geffen School of Medicine at UCLA, Los Angeles, CA 90095-1752, USA. swu@mednet.ucla.edu

Abstract:

BACKGROUND: Isoniazid (INH) therapy for tuberculosis carries a known risk for hepatoxicity, and leads to hepatic failure in a small subset of patients. This incidence has been described for adults, but is uncertain in children. Our aim was to estimate the incidence of pediatric referrals for INH-related liver failure, and to describe the characteristics and outcomes of these patients. METHODS: The 84 U.S. centers performing pediatric liver transplants between 1987 and 1997 were surveyed regarding patients with INH-induced liver failure. Additional transplant statistics were obtained from the United Network for Organ Sharing. Estimates of the number of children taking preventive INH were derived from a nationwide public health database. RESULTS: Twenty cases of INH-related liver failure were found during a 10-year period. Four patients (20%) recovered spontaneously; 10 (50%) underwent orthotopic liver transplantation (OLT), while six (30%) died awaiting OLT. Mean age at presentation was 9.8 years (range 1.3-17). Mean length of INH therapy was 3.3 months (range 0.5-9). Notably, five patients seen for symptoms of hepatitis were initially told not to stop treatment. INH-associated liver failure accounted for 0.2% (8 of 4679) of all pediatric OLTs, and 14% (8/56) of transplants for drug hepatoxicity. The estimated incidence of liver failure was up to 3.2/100,000 for children on prophylactic INH. CONCLUSIONS: While INH-associated liver failure in children is rare, discontinuation at the onset of symptoms does not assure recovery. This indicates a need for increased awareness of hepatotoxicity risk, expanded biochemical monitoring for children receiving INH, and prompt withdrawal in symptomatic patients.

Study Type : Human Study

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2021 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.